Alert archive / Arizona / Red Flag Warnings in 2017

Red Flag Warning 3, NWS Flagstaff, AZ

April 23, 2017Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this red flag warning at Apr 23, 2017, 2:40 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Apr 24, 2017, 11:00 AM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 23, 2017, 2:40 PM MST (21:40 UTC)
In effect from
Apr 24, 2017, 11:00 AM MST
Expired
Apr 24, 2017, 8:00 PM MST
In force
9 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2017-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2017-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2949 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

344 
WWUS85 KFGZ 232140
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
240 PM MST Sun Apr 23 2017

AZZ115-240200-
/O.CAN.KFGZ.FW.A.0003.170424T1800Z-170425T0300Z/
/O.CON.KFGZ.FW.W.0002.000000T0000Z-170424T0200Z/
Western Mogollon Rim (Fire Weather Zone 115)-
240 PM MST Sun Apr 23 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...
...FIRE WEATHER WATCH IS CANCELLED FOR MONDAY...

The National Weather Service in Flagstaff has cancelled the Fire
Weather Watch for Monday for the western Mogollon Rim. Red Flag
Warning continues until 7 PM MST this evening.

* AFFECTED AREA...Western Mogollon Rim.

* 20 FOOT WIND...Southwest 20 to 25 mph with gusts 35 to 45 mph
  through 7 PM this evening. Southwest 20 to 25 with gusts 30 to
  40 mph Monday afternoon.

* RELATIVE HUMIDITY...13 to 17 percent this afternoon. Minimum
  humidity Monday is forecast to be in the 16 to 20 percent range
  which is just above critical thresholds, therefore the Fire Weather
  Watch for Monday has been cancelled.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this Red Flag Warning.

&&

$$

AZZ109-111>114-116-139-140-241230-
/O.UPG.KFGZ.FW.A.0003.170424T1800Z-170425T0300Z/
/O.NEW.KFGZ.FW.W.0003.170424T1800Z-170425T0300Z/
/O.CON.KFGZ.FW.W.0002.000000T0000Z-170424T0200Z/
Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone
109)-
Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)-
Little Colorado River Valley in Coconino County (Fire Weather
Zone 112)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-Eastern Mogollon Rim (Fire Weather Zone 116)-
Black Mesa Area (Fire Weather Zone 139)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
240 PM MST Sun Apr 23 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY... 
...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MST MONDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY ...

The National Weather Service in Flagstaff has issued a Red Flag
Warning, which is in effect from 11 AM to 8 PM MST Monday. The
Fire Weather Watch is no longer in effect. 

* AFFECTED AREAS...Most of northeast Arizona along and north of
  the eastern Mogollon Rim.

* 20 FOOT WIND...Southwest 20 to 25 mph with gusts 30 to 40 mph
  through early this evening. Southwest winds increasing again to
  20 to 30 mph with gusts 35 to 45 mph from late Monday morning 
  through Monday evening.

* RELATIVE HUMIDITY...8 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this Red Flag Warning.

&&

$$

AZZ110-241230-
/O.UPG.KFGZ.FW.A.0003.170424T1800Z-170425T0300Z/
/O.NEW.KFGZ.FW.W.0003.170424T1800Z-170425T0300Z/
Chinle Valley (Fire Weather Zone 110)-
240 PM MST Sun Apr 23 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MST MONDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY...

The National Weather Service in Flagstaff has issued a Red Flag
Warning, which is in effect from 11 AM to 8 PM MST Monday. The
Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Chinle Valley.

* 20 FOOT WIND...Southwest 20 to 25 mph with gusts 35 to 40 mph.

* RELATIVE HUMIDITY...8 to 11 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this Red Flag Warning.

&&

$$

AZZ104-106-107-240200-
/O.CON.KFGZ.FW.W.0002.000000T0000Z-170424T0200Z/
Kaibab Plateau (Fire Weather Zone 104)-
Grand Canyon Country (Fire Weather Zone 106)-
Coconino Plateau (Fire Weather Zone 107)-
240 PM MST Sun Apr 23 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...

* AFFECTED AREAS...Kaibab Plateau, Grand Canyon Country, 
  Coconino Plateau. 

* 20 FOOT WIND...Southwest 20 to 25 mph with gusts 30 to 45 mph
  through early this evening.

* RELATIVE HUMIDITY...8 to 14 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this Red Flag Warning.

&&

$$
4 follow-up statements
156 
WWUS85 KFGZ 240154
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
654 PM MST Sun Apr 23 2017

AZZ109-111>114-116-139-140-241000-
/O.EXP.KFGZ.FW.W.0002.000000T0000Z-170424T0200Z/
/O.CON.KFGZ.FW.W.0003.170424T1800Z-170425T0300Z/
Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone
109)-
Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)-
Little Colorado River Valley in Coconino County (Fire Weather
Zone 112)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-Eastern Mogollon Rim (Fire Weather Zone 116)-
Black Mesa Area (Fire Weather Zone 139)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
654 PM MST Sun Apr 23 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM MST
MONDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...

...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR 
STRONG WINDS AND LOW RELATIVE HUMIDITY...

* AFFECTED AREAS...Most of northeast Arizona along and north of 
  the eastern Mogollon Rim. 

* 20 FOOT WIND...Southwest winds increasing to 20 to 30 mph with 
  gusts 35 to 45 mph from late Monday morning through Monday 
  evening.

* RELATIVE HUMIDITY...8 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$

AZZ104-106-107-115-240300-
/O.EXP.KFGZ.FW.W.0002.000000T0000Z-170424T0200Z/
Kaibab Plateau (Fire Weather Zone 104)-
Grand Canyon Country (Fire Weather Zone 106)-
Coconino Plateau (Fire Weather Zone 107)-
Western Mogollon Rim (Fire Weather Zone 115)-
654 PM MST Sun Apr 23 2017

...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY...

The period of critical fire weather has ended as wind speeds
continue to decrease this evening and relative humidity rises. The
Red Flag Warning will expire at 7 PM MST.

$$

AZZ110-241000-
/O.CON.KFGZ.FW.W.0003.170424T1800Z-170425T0300Z/
Chinle Valley (Fire Weather Zone 110)-
654 PM MST Sun Apr 23 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM MST
MONDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...

* AFFECTED AREA...Chinle Valley.

* 20 FOOT WIND...Southwest 20 to 25 mph with gusts 35 to 40 mph.

* RELATIVE HUMIDITY...8 to 11 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this Red Flag Warning.

&&

$$
456 
WWUS85 KFGZ 240505
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
1005 PM MST Sun Apr 23 2017

AZZ109>114-116-139-140-241315-
/O.CON.KFGZ.FW.W.0003.170424T1800Z-170425T0300Z/
Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone
109)-Chinle Valley (Fire Weather Zone 110)-
Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)-
Little Colorado River Valley in Coconino County (Fire Weather
Zone 112)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-Eastern Mogollon Rim (Fire Weather Zone 116)-
Black Mesa Area (Fire Weather Zone 139)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
1005 PM MST Sun Apr 23 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM MST
MONDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...

* AFFECTED AREAS...Most of northeast Arizona along and north of 
  the eastern Mogollon Rim. 

* 20 FOOT WIND...Southwest winds increasing to 20 to 30 mph 
  with gusts 35 to 45 mph from late Monday morning through 
  Monday evening.

* RELATIVE HUMIDITY...8 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$
201 
WWUS85 KFGZ 241033
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
333 AM MST Mon Apr 24 2017

AZZ109>114-116-139-140-250300-
/O.CON.KFGZ.FW.W.0003.170424T1800Z-170425T0300Z/
Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone
109)-Chinle Valley (Fire Weather Zone 110)-
Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)-
Little Colorado River Valley in Coconino County (Fire Weather
Zone 112)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-Eastern Mogollon Rim (Fire Weather Zone 116)-
Black Mesa Area (Fire Weather Zone 139)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
333 AM MST Mon Apr 24 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MST THIS EVENING FOR FOR STRONG WINDS AND LOW RELATIVE
HUMIDITY...

* AFFECTED AREAS...Most of northeast Arizona along and north of 
  the eastern Mogollon Rim. 

* 20 FOOT WIND...Southwest winds increasing to 20 to 30 mph with
  gusts 35 to 45 mph from late morning through this evening.

* RELATIVE HUMIDITY...8 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$

KD
844 
WWUS85 KFGZ 250300
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
800 PM MST Mon Apr 24 2017



AZZ109>114-116-139-140-250400-
/O.EXP.KFGZ.FW.W.0003.000000T0000Z-170425T0300Z/
Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone
109)-Chinle Valley (Fire Weather Zone 110)-
Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)-
Little Colorado River Valley in Coconino County (Fire Weather
Zone 112)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-Eastern Mogollon Rim (Fire Weather Zone 116)-
Black Mesa Area (Fire Weather Zone 139)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
800 PM MST Mon Apr 24 2017

...RED FLAG WARNING WILL EXPIRE AT 8 PM MST THIS EVENING FOR FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY...

The RH has come up and the winds have decreased this evening.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at Apr 23, 9:31 AM MST, 5 hours 9 minutes earlier.

Area forecast discussion, Apr 23, 9:31 AM MST, 5 hours 9 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
931 AM MST Sun Apr 23 2017

.SYNOPSIS...Expect dry and warm weather through Monday. Gusty
afternoon winds will return starting this afternoon and persist
through the week as a series of weather disturbances brush
Arizona. The stronger of these systems will bring a cooling trend
starting Tuesday along with a slight chance of showers.

&&

.UPDATE...Satellite shows a wide and fairly thick band of cirrus
has crossed the western AZ border. This should bring partly to
mostly cloudy skies for a portion of today as it moves eastward.
Forecast updates have been sent.

&&

.PREV DISCUSSION /402 AM MST/...A passing shortwave trough later
today will usher in a general pattern of troughing and west to
northwest flow across Arizona over the coming week.

For today...Pressure gradients will strengthen substantially with
this first trough resulting in afternoon southwest winds in the
20 to 30 mph range gusting to 35 mph across most of northern
Arizona. Even stronger afternoon gusts, in the 40 to 45 mph, are
expected from Flagstaff to across the northwest corner of Arizona.
A Wind Advisory is in effect later today across this portion of
Arizona. In addition, there will be very little moisture with this
first passing trough. The combination of strong winds and dry
conditions warrant the issuance of a Red Flag Warning for
locations along and north of the Mogollon Rim.

For Monday...Another approaching trough will produce even
stronger winds, with the focus shifting to northeast Arizona. Dry
conditions will remain through Monday afternoon with a Fire
Weather Watch in effect from the Mogollon Rim northward on Monday.
Wind gusts approaching 50 mph will be possible across northeast
Arizona on Monday.

From Tuesday onward...The general pattern of troughing will
persist. Models are now showing a bit of cooler air pushing in
from the north for Tuesday. In addition, there will be enough
upward motion and cooling for a slight chance of showers over far
northeast Arizona. Daytime temperatures will warm a bit on
Wednesday and Thursday as the second trough moves eastward. Behind
the trough, breezy afternoon conditions will continue with winds
shifting to a more northwesterly direction. The GFS and European
model forecasts show an even stronger trough and cold front by
Friday and Saturday bringing much cooler temperatures along with
a chance of showers. High temperatures could dip from 10 to 15
degrees below normal by Friday and Saturday. Still time for this
possibility to fade (as have many other such systems on day 7 this
spring) to stay tuned.

&&

.AVIATION...For the 18Z Package...VFR conditions under variable high
clouds over the next 24 hours. Southwest wind gradually increasing
to 15-25KT with gusts 30-40KT by this afternoon, then decreasing to
5-15KT after 03Z. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...A passing trough will cause strong southwest winds
with low humidity for most locations along and north of the Mogollon
Rim today, and a Red Flag Warning is in effect for many of these
areas. Strong winds will continue Monday for most areas along and
northeast of the Mogollon Rim where a Fire Weather Watch is in
effect.

Tuesday through Thursday...Occasionally windy conditions will
continue with a chance of showers across far northern Arizona.
Daytime humidity is forecast to remain above critical thresholds
through the period.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Red Flag Warning until 7 PM MST this evening FOR AZZ104-106-107-
109-111>116-139-140.

Fire Weather Watch from Monday morning through Monday evening
FOR AZZ109>116-139-140.

Wind Advisory until 7 PM MST this evening FOR AZZ004-006-007-015.

&&

PUBLIC...DL/McCollum
AVIATION...JJ
FIRE WEATHER...KD

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Apr 23, 2:30 PM MST, 10 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
230 PM MST Sun Apr 23 2017

AZZ004-006-007-009>017-038>040-241200-
Kaibab Plateau-Grand Canyon Country-Coconino Plateau-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
230 PM MST Sun Apr 23 2017

This Hazardous Weather Outlook is for portions of north central
Arizona...northeast Arizona and west central Arizona.

.DAY ONE...This Afternoon and Tonight

A Red Flag Warning is in effect today until 7 pm MST for much of
the area along and north of the Mogollon Rim.

A Wind Advisory is in effect for the northwest quarter of Arizona
until 7 pm MST.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A Red Flag Warning is in effect Monday from 11 am to 8 pm MST for
for the area east of a line from Page to Happy Jack.

A Wind Advisory is in effect for much of Navajo and Apache
counties Monday from noon 7 pm MST.

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 4:04 AM MSTWind AdvisoryFGZCoconino15 hr
Apr 23, 2:18 PM MSTWind AdvisoryFGZApache, Coconino, Navajo29 hr

Nearby

Red Flag Warnings in Arizona, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.